Oregon, 2008

Heavy Snow in Oregon, March 28, 2008

March 28, 2008 · NWS PDT · 1 event in 1 county or zone

An moist upper level low pressure area combined with strong winds aloft produced heavy snowfall in northwest Deschutes County. Snowfall amounts in inches included 2 miles southwest of Sisters (8) and 1 mile south of Black Butte Ranch (8).

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

An moist upper level low pressure area combined with strong winds aloft produced heavy snowfall in northwest Deschutes County. Snowfall amounts in inches included 2 miles southwest of Sisters (8) and 1 mile south of Black Butte Ranch (8).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Mar 28, 4:06 AM PST, 1 hour 54 minutes earlier.

Area forecast discussion, Mar 28, 4:06 AM PST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
506 AM PDT FRI MAR 28 2008

UPDATED AVIATION DISCUSSION

.SHORT TERM...TODAY THROUGH SATURDAY.  A CHALLENGING FORECAST IS IN
STORE FOR TODAY AND TONIGHT WITH SEVERAL WEATHER CONCERNS...
SPECIFICALLY SNOW ACCUMULATION AND WINDS.  A VERTICALLY STACKED LOW
CURRENTLY CENTERED 50N/135W WILL MOVE ONSHORE THIS MORNING THEN
ACROSS WA/OR THIS AFTERNOON AND EVENING.  THERE IS A STRONG UPPER
LEVEL JET ALONG THE BOTTOM OF THE TROUGH AND VERY COLD AIR ALOFT.
SNOW LEVELS WILL LOWER TO THE BASIN FLOOR WITH A POTENTIAL FOR
ACCUMULATIONS IN ALL ZONES.  THE QUESTION IS WHO WILL RECEIVE
AMOUNTS IN THE ADVISORY OR WARNING CATEGORY.  CURRENT ADVISORIES FOR
THE WA CASCADE EAST SLOPES...THE SOUTHERN BLUE MTNS...AND WALLOWA
COUNTY APPEAR ON TRACK BUT WILL SHORTEN THE ADVISORY TIME FOR THE
EAST SLOPES THROUGH THIS EVENING RATHER THAN EARLY SAT MORNING.
WILL ALSO INCLUDE A SNOW ADVISORY FOR THE KITTITAS VALLEY.  WILL
UPGRADE THE SNOW ADVISORY TO A WINTER STORM WARNING FOR THE NORTHERN
BLUES EFFECTIVE UNTIL SAT AFTERNOON.  THERE WILL REMAIN STRONG
OROGRAPHIC LIFT AND UPPER LEVEL SUPPORT THROUGH SATURDAY...AND
BLOWING SNOW WILL BE A CONCERN.  WILL ISSUE A SNOW AND BLOWING SNOW
ADVISORY FOR THE JOHN DAY BASIN AND OCHOCO HIGHLANDS.

AGAIN...THERE IS A POTENTIAL FOR SNOW ACCUMULATIONS IN ALL ZONES
THIS AFTERNOON AND TONIGHT. THE AMOUNTS IN THE OREGON PORTION OF THE
BLUE MTN FOOTHILLS AND THE CONDON/FOSSIL AREA COULD BE CLOSE TO SNOW
ADVISORY.  THE BEST POTENTIAL FOR PRECIPITATION IN THESE AREAS WILL
BE LATE THIS AFTERNOON WHEN THE SURFACE LOW AND COLD FRONT MOVES
ACROSS EASTERN OREGON...YET THE GROUND MAY BE TOO WARM AND
PRECIPITATION DURATION NOT LONG ENOUGH FOR SIGNIFICANT
ACCUMULATION.

IT WILL BECOME WINDY TONIGHT AND SATURDAY DUE TO STRONG SURFACE
GRADIENTS AND WINDS ALOFT.  HOWEVER...THE SURFACE LOW IS TRACKING
FARTHER SOUTH THAN PREVIOUSLY INDICATED BY THE MODELS.  THE NAM HAS
BACKED OFF ON WINDS ALOFT.  WILL NOT ISSUE ANY ADVISORIES ALTHOUGH
LOCAL WINDS MAY GUST TO 45 MPH.

ON SATURDAY...THE PACIFIC NW WILL BE UNDER THE INFLUENCE OF THE COLD
UPPER TROUGH FOR CONTINUED SHOWERS AND BREEZY/WINDY CONDITIONS.
GRAUPEL IS ALSO LIKELY WITH SOME SHOWERS...AS HAS BEEN THE CASE THE
PAST SEVERAL DAYS.  JOHNSON

.LONG TERM...SATURDAY NIGHT THROUGH MONDAY NIGHT...REGION REMAINS
UNDER THE INFLUENCE OF AN UPPER LEVEL LOW WITH THE CENTER TRANSITING
NEARLY OVERHEAD THE CWA ON SUNDAY. AS SUCH...HAVE FOLLOWED MORE OF A
PATTERN RECOGNITION APPROACH RATHER THAN ANY SPECIFIC MODEL QPF.
COLD CORE ALOFT WILL LEAD TO UNSTABLE CONDITIONS WITH SHOWERS
POSSIBLE EVERYWHERE GIVEN THE COLD CORE ALOFT. EXPECT ACCUMULATING
SNOW LEVELS TO MAX OUT AT 2500-3000 FEET WITH A QUICK INCH OR TWO
FROM ANY PASSING SHOWER MAINLY AT ELEVATIONS ABOVE 4000 FEET. LOWER
ELEVATIONS, INCLUDING THE BASIN, COULD SEE A RAIN/SNOW MIX AND ALL
SNOW UNDER THE HEAVIER SHOWERS BUT WITH NO ACCUMULATIONS AS GROUND
TEMPERATURES SHOULD BE PLENTY WARM UNDER PARTLY CLOUDY SKIES.
TEMPERATURES ON SUNDAY WILL CONTINUE TO REMAIN BELOW NORMAL. SOME
SHOWERS WILL CONTINUE INTO THE EARLY EVENING AND DISAPPEAR ENTIRELY
TOWARDS SUNSET AS THE LOW MOVES EAST OF THE AREA. A BRIEF RIDGE
BEGINS TO BUILD OFFSHORE GIVING MOST AREAS A TEMPORARY BREAK FROM
THIS ACTIVE PATTERN. JBONK

TUESDAY THROUGH THURSDAY...NO CHANGES MADE...PREVIOUS DISCUSSION
FOLLOWS...SPLIT FLOW IS OVER THE AREA ON TUESDAY AS A TROUGH OF LOW
PRESSURE SWINGS THROUGH NORTHERN WASHINGTON AND A LOW PRESSURE
SYSTEM IS LOCATED OFF THE NORTHERN CALIFORNIA COAST. THIS WILL GIVE
THE MOUNTAINS...MAINLY NORTHWEST BLUES A CHANCE OF PRECIPITATION.
MODELS ARE COMING INTO MORE AGREEMENT WITH THE TROUGH CONSOLIDATING
AS THE MAIN LOW MOVES THROUGH CALIFORNIA ON WEDNESDAY.  THERE IS
SOME WEAK RIDGING WEDNESDAY NIGHT BEFORE SOUTHWEST FLOW BRINGS IN
MORE MOISTURE THURSDAY AHEAD OF NEXT LOW PRESSURE SYSTEM.
TEMPERATURES WILL BE SEASONAL. 93

&&

.AVIATION...MID-LEVEL CLOUDS ALREADY PUSHING ACROSS THE CASCADES AT
THIS HOUR. PRECIPITATION STILL WEST OF THE CREST, BUT WILL NOT STAY
THERE FOR LONG. WHEN SHOWERS DO CROSS, ALL TERMINALS WILL LIKELY SEE
A RAIN SNOW/MIX AT SOME POINT EXCEPT FOR MAYBE KPSC. ACCUMULATING
SNOW OF A COUPLE INCHES IS POSSIBLE AT THE TERMINALS AS DEEPER
CONVECTION DEVELOPS THIS AFTERNOON. FOR NOW...SPECIFIC PINPOINTING
OF THESE HEAVIER SHOWERS TOO DIFFICULT BEYOND MENTION HERE AND WILL
CONTINUE TO MONITOR AND ADDRESS WITH AMENDMENTS AS NEEDED. GUSTY
DOWNDRAFTS ALSO EXPECTED WITH ALL SHOWERS TODAY. AS CONVECTION DIES
DOWN THIS EVENING...SOUTHWEST WINDS OF 15 TO 25 KNOTS WILL DEVELOP
AT ALL TERMINALS WITH GUSTS UP TO 35 KTS POSSIBLE ESPECIALLY AT KPDT
AND KALW DURING THE OVERNIGHT HOURS AROUND 08Z. WINDS SHOULD
DECREASE SOMEWHAT TOWARDS 12Z TOMORROW. JBONK

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  45  31  47  30 /  60  60  30  20
ALW  46  33  49  30 /  60  60  30  20
PSC  47  32  54  30 /  60  40  20  10
YKM  43  26  51  28 /  60  30  20  10
HRI  46  31  53  30 /  60  40  20  10
ELN  41  25  48  25 /  70  40  20  20
RDM  39  17  40  17 /  70  50  20  10
LGD  40  27  39  24 /  70  60  30  20
GCD  42  22  39  22 /  70  60  30  20
DLS  44  34  52  31 /  80  40  20  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...SNOW AND BLOWING SNOW ADVISORY FROM 11 AM THIS MORNING TO 10 PM
     PDT THIS EVENING FOR ORZ505-506.

     WINTER STORM WARNING FROM 11 AM THIS MORNING TO 3 PM PDT
     SATURDAY FOR ORZ502.

     SNOW AND BLOWING SNOW ADVISORY FROM 11 AM THIS MORNING TO 5 AM
     PDT SATURDAY FOR ORZ049-050-503.

WA...WINTER STORM WARNING FROM 11 AM THIS MORNING TO 3 PM PDT
     SATURDAY FOR WAZ030.

     SNOW ADVISORY FROM 11 AM THIS MORNING TO 10 PM PDT THIS EVENING
     FOR WAZ026-501-502.

&&

TI:YGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
85/87/93/87
Hazardous weather outlook, Mar 28, 4:00 AM PST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PDT FRI MAR 28 2008

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-291200-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
500 AM PDT FRI MAR 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, NORTHWEST BLUE
     MOUNTAINS, GRANDE RONDE VALLEY, WALLOWA COUNTY, NORTHERN BLUE
     MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, JOHN
     DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS

A STRONG LOW PRESSURE SYSTEM MOVING ACROSS THE PACIFIC NORTHWEST
WILL BRING SNOW THROUGHOUT EASTERN WASHINGTON AND EASTERN OREGON
ALONG WITH BREEZY TO WINDY CONDITIONS TODAY AND TONIGHT. SNOW AND
BLOWING SNOW ADVISORIES AND WINTER STORM WARNINGS HAVE BEEN POSTED
FOR THE AREAS LISTED.  PLEASE REFER TO THE PRODUCT...PDXWSWPDT...FOR
DETAILS.  LIGHT SNOW ACCUMULATIONS ARE POSSIBLE EVEN AT THE LOWEST
ELEVATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW SATURDAY
     NORTHWEST BLUE MOUNTAINS, NORTHERN BLUE MOUNTAINS OF OREGON

WHILE SNOW WILL TAPER OFF TO SCATTERED SNOW SHOWERS EARLY SATURDAY
MORNING...THE NORTHERN BLUE MOUNTAINS WILL CONTINUE TO SEE NUMEROUS
SNOW SHOWERS THROUGH SATURDAY AFTERNOON.  THE WINTER STORM WARNING
IS IN EFFECT UNTIL 3 PM FOR THIS AREA.  FOR DETAILS...PLEASE REFER
TO THE PRODUCT PDXWSWPDT.  THE PACIFIC NORTHWEST WILL REMAIN UNDER A
LOW PRESSURE TROUGH THROUGH THE WEEKEND FOR SHOWERY AND BREEZY
CONDITIONS.  DRIER AND WARMER CONDITIONS ARE FORECAST FOR EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THROUGH SATURDAY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Central Oregon

When
March 28, 6:00 AM PST to 5:00 PM PST
Where
Central Oregon forecast zone
Reported by
Trained Spotter

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90325.